Alert archive / Florida / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 80, NWS Tallahassee, FL

March 25, 20164 counties in Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Mar 25, 2016, 5:30 AM CDT for 4 counties in Florida. It was in force for 45 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 25, 2016, 5:30 AM CDT (10:30 UTC)
Expired
Mar 25, 2016, 6:15 AM CDT
In force
45 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bay County, FL, Calhoun County, FL, Gulf County, FL, Liberty County, FL

The radar

The Eglin Afb radar (KEVX), 67 km from the middle of the area, began a volume at 10:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 25, 5:35 AM CDTTSTM WND DMG2 Wsw Callaway, FLA TREE AND POWER LINE WERE BLOWN DOWN INTO THE ROADWAY DURING AN EARLY MORNING STORM ON MARCH 25TH
Mar 25, 5:37 AM CDTHAIL 14 Ene Callaway, FLREPORTED ON HIGHWAY 22 NEAR CALLAWAY. FORWARDED BY A WJHG-TV METEOROLOGIST.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 10.5 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2016-03-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 852 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2016-03-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
852 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
624 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted.

188 
WUUS52 KTAE 251030
SVRTAE
FLC005-013-045-077-251115-
/O.NEW.KTAE.SV.W.0080.160325T1030Z-160325T1115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
630 AM EDT FRI MAR 25 2016

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN LIBERTY COUNTY IN THE BIG BEND OF FLORIDA...
  SOUTHEASTERN BAY COUNTY IN THE PANHANDLE OF FLORIDA...
  NORTH CENTRAL GULF COUNTY IN THE PANHANDLE OF FLORIDA...
  SOUTHERN CALHOUN COUNTY IN THE PANHANDLE OF FLORIDA...

* UNTIL 715 AM EDT/615 AM CDT/

* AT 629 AM EDT/529 AM CDT/...A SEVERE THUNDERSTORM WAS LOCATED OVER
  CALLAWAY...MOVING EAST AT 55 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  PANAMA CITY...CALLAWAY...SPRINGFIELD...STONEMILL CREEK...TYNDALL AIR
  FORCE BASE...ORANGE...PARKER...WEWAHITCHKA...SCOTTS FERRY...WOODS...
  MILLVILLE...CENTRAL CITY...RED HILL...WILMA...CHIPOLA PARK...BAY HARBOR...
  VILAS...NIXON GARDEN...MARYSVILLE AND WETAPPO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3041 8488 3015 8479 3004 8548 3009 8549
      3009 8552 3013 8551 3011 8560 3009 8561
      3008 8553 3004 8551 3005 8554 3005 8558
      3003 8557 3003 8558 3008 8565 3008 8564
      3017 8569
TIME...MOT...LOC 1029Z 254DEG 46KT 3011 8556 

HAIL...1.00IN
WIND...60MPH
 
$$

11-MOORE
2 follow-up statements
831 
WWUS52 KTAE 251056
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
656 AM EDT FRI MAR 25 2016

FLC005-251105-
/O.CAN.KTAE.SV.W.0080.000000T0000Z-160325T1115Z/
BAY FL-
656 AM EDT FRI MAR 25 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BAY COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3026 8539 3041 8488 3015 8479 3005 8539
TIME...MOT...LOC 1055Z 254DEG 46KT 3020 8519 

$$

FLC013-045-077-251115-
/O.CON.KTAE.SV.W.0080.000000T0000Z-160325T1115Z/
LIBERTY FL-GULF FL-CALHOUN FL-
656 AM EDT FRI MAR 25 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 AM
EDT/615 AM CDT/ FOR SOUTHWESTERN LIBERTY...NORTH CENTRAL GULF AND
SOUTHERN CALHOUN COUNTIES...

AT 655 AM EDT/555 AM CDT/...A SEVERE THUNDERSTORM WAS LOCATED NEAR
STONEMILL CREEK...OR 17 MILES SOUTHWEST OF BLOUNTSTOWN...MOVING EAST AT
55 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
STONEMILL CREEK...ORANGE...WEWAHITCHKA...SCOTTS FERRY...MARYSVILLE...
WOODS...CENTRAL CITY...RED HILL...WILMA...ESTIFFANULGA...CHIPOLA PARK...
JENSEN PLACE...LEWIS...CHIPOLA CUTOFF...VILAS...KERN...NIXON GARDEN AND
KINARD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3026 8539 3041 8488 3015 8479 3005 8539
TIME...MOT...LOC 1055Z 254DEG 46KT 3020 8519 

HAIL...1.00IN
WIND...60MPH
 
$$

11-MOORE
352 
WWUS52 KTAE 251107
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
707 AM EDT FRI MAR 25 2016

FLC013-045-077-251117-
/O.EXP.KTAE.SV.W.0080.000000T0000Z-160325T1115Z/
LIBERTY FL-GULF FL-CALHOUN FL-
707 AM EDT FRI MAR 25 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN LIBERTY...NORTH
CENTRAL GULF AND SOUTHERN CALHOUN COUNTIES WILL EXPIRE AT 715 AM
EDT/615 AM CDT/...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3026 8539 3041 8488 3015 8479 3005 8539
TIME...MOT...LOC 1104Z 254DEG 46KT 3020 8519 

$$

11-MOORE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 25, 2:48 AM CDT, 2 hours 42 minutes earlier.

Area forecast discussion, Mar 25, 2:48 AM CDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
348 AM EDT FRI MAR 25 2016

.Near Term [Through Today]...
At 06Z, the cold front was analyzed to stretch along the western
edge of the Appalachian mountain range, diagonally across Alabama
and across the southeastern tips of Mississippi and Louisiana. The
movement of the front has slowed over the past 6 hours. Very
light, spotty shower activity lies along the front. Regional radar
imagery shows dissipating showers well ahead of the front focused
out over the northern Gulf waters and along the western tip of the
Big Bend. Meanwhile, the line of storms that crossed the area
Thursday is quickly exiting central Florida and approaching south
Florida. Hi-res guidance suggests that the front will continue
its slow eastward progression with very light shower activity for
the few hours, with convection returning and forward movement
increasing after the sunrise. Extensive cloud cover will limit
instability over the western half of the area today, with the Big
Bend and south central Georgia having the most instability on tap
at around 800-1000 J/kg this afternoon. Lapse rates will not be as
impressive as yesterday either, nor will shear with about 15 kts
0-1 km shear and 30 kts 0-6 km shear. The development of stronger
storms cannot be ruled out completely over the eastern half of the
area this afternoon, but the risk is notably lower than yesterday.

.Short Term [Tonight Through Sunday]...
This periods will be quite unsettled and confidence is increasing
that a flood threat will develop over the weekend. The front will
stall about half way across the forecast area tonight and remain
in place on Saturday before lifting back to the north. Forcing
for ascent will increase on Saturday with likely PoPs across most
of the forecast area. The potential for heavy rain is even greater
on Sunday and PoPs are now categorical across much of the forecast
area on that day. While isolated strong to severe storms could
occur this weekend (SPC does show a marginal risk for severe on
Sunday), the primary threat is definitely pivoting toward
flooding. See the hydro section below for a discussion on QPF.

.Long Term [Sunday Night Through Friday]...
Drier air will finally arrive on Monday when a cold front finally
sweeps all the deep-layer moisture to the east. After a couple of
dry and seasonable days, PoPs will return to the forecast for
Wednesday and Thursday as the next frontal system approaches.

&&

.Aviation...
[Through 06Z Saturday] VFR conditions will continue for the next
few hours with shower and thunderstorm activity focused
offshore. A little before sunrise, as the cold front slowly pushes
eastward, MVFR cigs will settle in over DHN and ECP. When the
sun comes up, convection should get started along the front again
and sweep west to east across the area. Behind the front, cigs
should improve to VFR.

&&

.Marine...
Winds will remain onshore through the weekend and below headline
criteria. A westerly wind shift is expected with a cold frontal
passage on Monday with offshore winds in place from Monday night
into Tuesday.

&&

.Fire Weather...
No red flag conditions are expected for the next several days.

&&

.Hydrology...
We could easily see a couple of inches of rain on Saturday. When
combined with what we saw yesterday and expect today, this should
prime the area for what appears to be the day with the greatest
potential for flooding rains, Sunday. The official forecast calls
for widespread 2-inch totals on Sunday with three-day storm totals
of 3-4 inches. However, the latest ECAM run shows mean storm-total
rainfall around 6 inches across the northern half of the forecast
area with maximum totals up to a foot in some members. If we
continue to see persistence in these QPF totals, we would need to
put out a flash flood watch at some point. If rainfall totals are
on the higher end of what some of the CAMs are showing and fall
across the northern half of the HSA, we'd also be dealing with
another prolonged episode of river flooding.

&&

.Preliminary Point Temps/PoPs...

Tallahassee   78  66  77  67  76 /  60  60  80  40  90
Panama City   72  64  72  67  72 /  60  60  80  50  90
Dothan        73  59  76  65  73 /  40  20  70  70  90
Albany        73  61  76  65  74 /  60  30  70  60  90
Valdosta      79  66  76  65  77 /  70  40  80  50  90
Cross City    80  68  80  67  80 /  50  50  60  20  50
Apalachicola  74  67  74  68  73 /  60  60  60  30  70

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AL...NONE.
GM...NONE.
&&

NEAR TERM...MOORE
SHORT TERM...WOOL
LONG TERM...WOOL
AVIATION...MOORE
MARINE...WOOL
FIRE WEATHER...WOOL
HYDROLOGY...WOOL

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 24, 7:29 PM CDTSevere Thunderstorm WarningTAELafayette, Madison, Taylor31 min
Mar 25, 3:08 AM CDTRip Current StatementTAEBay, Gulf, Walton24 hr
Mar 25, 4:40 AM CDTSpecial Marine WarningTAE65 min

Nearby

Severe Thunderstorm Warnings in Florida, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.